Hail, Dawson
- When
- August 4, 3:08 PM MST
- Where
- Dawson County, Bloomfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.420, -104.930
Public reported mainly pea-sized hail stones with a few quarter-sized stones. Heavy rain also reported.
Low pressure and warm and moist conditoins at the surface supported moderate instability to produce severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Low pressure and warm and moist conditoins at the surface supported moderate instability to produce severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 4, 1:26 PM MST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 226 PM MDT THU AUG 4 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY... A ZONAL FLOW PATTERN THIS EVENING IS ANTICIPATED TO SWITCH TO SOUTHWESTERN FLOW PATTERN FRIDAY DELIVERING A STRONG SHORTWAVE DISTURBANCE TO THE REGION. OVERNIGHT CONVECTION IS ANTICIPATED TO LIGHTEN SOME WITH THE STATIONARY FRONT DRAPED ACROSS THE SOUTHERN PORTION OF THE CWA THIS EVENING BECOMING MORE OF A WARM FRONT AND DRIFTING NORTH. THE LIFT FROM THE SURFACE FRONT AND THE THE UPPER LEVEL WAVE ARE EXPECTED TO COUPLE BY THE AFTERNOON HOURS AND PROVIDE PLENTY OF SUPPORT FOR SHOWERS AND THUNDERSTORMS WITH SOME POSSIBLY BECOMING SEVERE. HIGH DEWPOINTS ACROSS THE EAST SHOULD LEND THEIR MOISTURE TO FORM THE STRONGEST OF THE STORMS WITH SOME CONTAINING STRONG WINDS... LARGE HAIL... AND MORE THAN GENEROUS RAINFALL. THESE STORMS ARE EXPECTED TO CONTINUE THROUGH FRIDAY NIGHT CLEARING FROM WEST TO EAST BY SATURDAY MORNING. A FEW ISOLATED SHOWERS MAY BE POSSIBLE ALONG THE NORTHEASTERN PORTION OF THE CWA BUT OTHERWISE ANTICIPATED A MOSTLY CLEAR DAY WITH HIGHS IN THE 80S. GAH .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... A SHORTWAVE CLIPPER WILL SCOOT SOUTHEAST THROUGH ALBERTA AND SASKATCHEWAN TO PUSH A COLD FRONT SOUTH OVER NEMONT SUNDAY AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS COULD BE THE RESULT. CONDITIONS AROUND AND BEHIND THE FRONT WILL MODERATE TEMPERATURES THROUGH MID WEEK. AFTER THE SHORTWAVE MOVES EAST AN UPPER RIDGE BUILDS IN OVER THE WEST WHICH WILL MAINTAIN NORTHWESTERLY FLOW ALOFT OVER MONTANA THROUGH THURSDAY NIGHT. TEMPERATURES WILL BE AROUND NORMAL ON SUNDAY...THEN COOL A BIT MONDAY FROM THE COLD FRONT. DID ADJUST TEMPERATURES DOWN A BIT. TEMPERATURES WILL RETURN TO NORMAL LATER IN THE WEEK. CURRENT EXTENDED FORECAST IS IN GOOD SHAPE SO FEW OTHER CHANGES MADE TO THE GRIDS. SCT PREVIOUS DISCUSSION... THE EXTENDED FORECAST BEGINS SATURDAY NIGHT WITH AN UPPER LOW OVER ALBERTA...WITH THE GFS HAVING THE CENTER MID PROVINCE AND THE EC IN THE FAR NORTHEASTERN CORNER. THE GFS BRINGS A LINE OF CONVECTION THROUGH THE CWA WHEREAS THE EC KEEPS IT NORTH IN SASKATCHEWAN. DURING THE DAY ON SUNDAY THE UPPER LOW PROGRESSES EASTWARD ACROSS THE CANADIAN PRAIRIES. IN NORTHEAST MONTANA BOTH MODELS HAVE A WIND SHIFT LINE/FRONT WHICH SHOULD ACT AS A SEPARATION OF THE DRIER AIR TO THE WEST AND MOIST AIR TO THE EAST. INSTABILITY PARAMETERS ARE MOST FAVORABLE FOR CONVECTION IN THE YELLOWSTONE RIVER VALLEY AND OR ALONG THE MT/ND BORDER. SUNDAY NIGHT THE UPPER LOW CONTINUES EASTWARD LEAVING NORTHEAST MONTANA IN NORTHWEST FLOW. THE GFS AND EC DO NOTE A FAIR AMOUNT OF LAYERED RH IN THE LOW TO MID LEVELS WHICH COULD AIDE IN DEVELOPING A THUNDERSTORM OR TWO FROM SUNDAY NIGHT THROUGH MONDAY NIGHT WHICH SEEMS REASONABLE. GOOD NEWS IS THAT THE LOWER ATMOSPHERE COOLS EVEN MORE FOR A BREAK FROM THE 90S FOR THE REGION. FOR THE REMAINDER OF EXTENDED FORECAST...RIDGING TRIES TO DEVELOP OVER THE REGION. HOWEVER STILL SOME WEAK WAVES THROUGH THE RIDGE IN CONCERT WITH A LEE TROF ACTING AS A SURFACE FOCUS STILL COULD FIRE OFF AN ISOLATED THUNDERSTORMS THEREFORE JUST KEPT THE LOW CHANCE POPS THROUGH THE REMAINDER OF THE FORECAST. PROTON && .AVIATION... MAINLY VFR. HOWEVER UNSTABLE CONDITIONS ALONG WITH A STATIONARY COLD FRONT STRETCHED OVER THE AREA WILL LIKELY BRING AFTERNOON AND EVENING THUNDERSTORMS. FLIGHT CONDITIONS IN AND AROUND ANY THUNDERSTORMS WILL LOWER TO MVFR TO IFR BRIEFLY WITH VISIBILITIES AND OR CEILINGS. WIND WILL BE GENERALLY BELOW 15 KNOTS...WITH AGAIN THE EXCEPTIONS BEING NEAR ANY THUNDERSTORMS WHERE GUSTY ERRATIC WINDS MAY EXIST. THE STORM PREDICTION CENTER HAS PLACED PART OF OUR AREA WITHIN THE BOUNDARY FOR SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THIS INCLUDES KGDV AND KSDY. THEREFORE SOME OF THE STRONGER STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SIMILAR CONDITIONS ARE EXPECTED FRIDAY...BUT WITH ADDITION OF POSSIBLE HEAVY RAIN. SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 227 PM MDT THU AUG 4 2011 MTZ016>027-059>062-051100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 227 PM MDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STATIONARY FRONT FROM THE LEWISTOWN DIVIDE TO THE YELLOWSTONE VALLEY COULD BE THE FOCUS FOR STRONG THUNDERSTORM ACTIVITY THIS EVENING. SOME OF THESE STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL... DAMAGING WINDS... AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UPPER LEVEL DISTURBANCE SET TO SLIDE THROUGH NORTHEAST MONTANA ON FRIDAY WILL BRING A HEIGHTENED CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION. PERIODS OF MODERATE RAINFALL...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE DURING THE MID DAY AND EARLY AFTERNOON HOURS ON FRIDAY. IN ADDITION...SOME OF THE STRONGER STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND PERIODS OF HEAVY RAIN BEING THE MAIN THREATS THROUGH FRIDAY NIGHT. STAY UPDATED WITH THE LATEST INFORMATION REGARDING THIS APPROACHING STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 154 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Public reported mainly pea-sized hail stones with a few quarter-sized stones. Heavy rain also reported.
Spotter reported hail stones up to the size of quarters, gusty winds, and heavy rain.
Public reported mainly pea-sized hail stones with others up to quarter-sized stones.
Spotter reported mainly pea-sized hail stones with a few quarter-sized stones. Heavy rain also reported.
Spotter estimated wind gusts up to 70 mph with heavy rain and pea-sized hail stones.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339494, 339495, 339497, 339498, 339499, 339500.